fbpx

Roller coasters and opioid overdose

0
(0)

Despite being the assistant team lead, Mimi had been on a roller coaster ride; but not in a good way. Crazy deadlines, fast food and energy drinks had become her new normal after the COVID-19 lockdown was eased. All of this was because Dide, her boss had been pushing them extra hard ‘in order to make up for lost time’.

Everyone was lamenting.

Mimi tried on several occasions to reason with him but it seemed another spirit had taken over him. He was almost always shouting and yelling, and had become mean, and uncaring. The team members were exhausted. Njamen even said he used ‘extra power’ to get through each day. ‘Me too’ she thought, remembering the dozens of energy drink cans that had lost their heads in the past three days alone.

At this rate, they needed a miracle.

Shouting, yelling boss Dide.
Photo by Andrea Piacquadio from Pexels

About a week later, Mimi was giving a presentation when her brain froze. The stress was beginning to tell on her. She stared at the screen for a full minute, not sure of what she was doing anymore. “I’m so sorry… I… I lost my train of thought.” she mumbled.

“You were talking about the expected returns on the Agbakure project, Miss Mimi.”  Dide prompted, with a scowl on his face.

“Yes. Thank you sir.”

“Get your act together!” Dide mouthed when no one was looking. Mimi wished she could just roll her eyes at him but she knew better.

And then, Njamen who had been slouching in his seat since the presentation began, started to snore. How perfect! Just when she thought it couldn’t get worse! His snoring sounded like someone gurgling water; very, very annoying! The person beside him elbowed him but he was so drowsy that he continued snoring.

Out of the corner of her eye, Mimi saw Kezi, who looked like she had seen a ghost.

Kezi however was deep in thought, rummaging through her brain files. There was something familiar about Njamen’s snore and it wasn’t good. Her brother passed away last year and he was snoring like this just before things went south. The sad part was that they were together in the room but she thought he was just sleeping. It was that fateful event that made her learn some of the symptoms of opioid overdose: breathing abnormalities, seizures, vomiting and sometimes, that choking, gurgling sound that could be mistaken for a snore.

When she realized something was amiss and took him to the hospital, the doctor had said he had an irregular heart rate and pin-point pupils. He also said that Tramadol and other opioid substances like codeine, heroin, and morphine were usually the culprits. In her brothers case it was Tramadol and Codeine.

She remembered it all like yesterday.

Kezi’s brain was still firing as she remembered that Njamen came in unusually late that morning, and his speech was slurred, but everyone was so focused on setting up for the presentation that no one bothered. She also remembered when Njamen mentioned that he was using ‘extra power’ to cope.

She immediately jumped out of her chair, startling everybody, and walked towards him. When she opened his eyelids, his pupils were very small. Yep, pin-point pupils. His breathing was slower than normal and irregular, his body was limp and his hands were clammy. She checked his pocket for clues and there were three blisters of Tramadol with 25 missing tablets! That settled it. He was definitely experiencing opioid toxicity symptoms from Tramadol overdose.

They had to act fast!

“Sir, Njamen needs urgent and emergency medical attention.” she cried out.

“You’re a doctor now?” Dide smirked, irritated by the multiple disruptions.

“No sir, but I’ve seen this before.” she replied, while her face remained expressionless.

Not another word was said as Kezi and two other members of staff carried Njamen to the car and drove him to the hospital.

Emergency area where Njamen was received after he overdosed on opioid and was manifesting toxicity

The emergency staff at the hospital frantically battled to stabilize him, asking them questions as they did so.

When he had become much more stable, the doctor remarked, “Thank God you brought him here when you did. Many people die from tramadol and opioid overdose because people around them don’t quickly realize what is happening or didn’t act immediately.”

Kezi’s eyes misted as she remembered her brother. ‘If only I knew this then, he might have still been alive.’ she thought. However, she was slightly consoled by the knowledge that she just saved someone else’s live.

Njamen definitely owed her one.

How useful was this post?

Click on a star to rate it!

We are sorry that this post was not useful for you!

Let us improve this post!

Tell us how we can improve this post?

16 thoughts on “Roller coasters and opioid overdose”

    1. Mercy Folayan

      Yeah. And it’s quite sad when it ends that way.
      We’ll keep raising awareness and hope less lives are lost.
      Thanks a great deal.

  1. Michael Adetola Adeyemi

    An interesting informative story. How I wish that those who have ignorantly signed for suicide by using ‘extra power’ get enlightened and stay alive.

Leave a Comment

Your email address will not be published. Required fields are marked *

17 + twelve =

This site uses Akismet to reduce spam. Learn how your comment data is processed.